Anti-seizure meds and Suicide

Anti seizure meds are back in the news after the The US Food and Drug Administration (FDA) reported on its analysis of almost 200 studies on various drugs.  The question was – are people on antiseizure medication at more risk of suicidal thoughts?

This is an important question particularly for migraine sufferers, for a couple of reasons.  First, many migraineurs are on these drugs as a treatment for migraine.  They include drugs like Depakote (divalproex sodium), Neurontin (gabapentin), Lamictal (lamotrigine), Keppra (levetiracetam), and of course Topamax (topiramate).

To add to the issue, depression is comorbid with migraine, meaning that people often have both issues at the same time.

Suicide warnings on antiseizure medication

The FDA finally concluded that there was a risk of increased suicidal thoughts for people taking these and related medications (21 medications in all).  They decided that a new warning label will be required for these medications.  That decision was followed in Europe, and the data is currently under review in Canada.

The decision to change warning labels has been controversial.  It’s natural that there would be controversy where money is involved.  Seizure medication sold to the tune of $10 billion in the United States alone in 2007.

But money isn’t the only issue.  Doctors are concerned that the news is confusing patients, and they’re afraid some patients will stop taking their medication.

The risk for suicide is really very small, they say, compared to the risks of not having the medication at all.

These labels are often so arbitrary.  For example, in 2007 psychiatrists convinced the FDA to scale back language on labels of antidepressants, because some patients got worried and stopped taking the medication.

What’s the answer?  What you’re doing right now – we as patients need to be educated on the issues.

There’s almost no chance that taking antiseizure medication alone will cause you to commit suicide.  The warning in the US will be that "about 1 in 500 patients face an increased risk of suicidal thoughts and behavior".

However, if you do suffer from depression, be aware that the drug could, in rare cases, make it worse.  Discuss this with your doctor, and be sure she knows your medical history.

Do not just stop taking your medication without talking it over with your doctor.

Medications have helped many with migraine.  But we need to use them knowledgeably, with caution, and with the counsel of a doctor.

For more, read U.S. orders suicidal action warning on epilepsy drugs from the UK, and FDA adds suicide warning to epilepsy drugs

Be Sociable, Share!
10 comments… add one
  • Jeanne Jan 19, 2009

    I was on Topamax for about 3 months. It worked, once I got up to the correct dosage, for about 1 month. I stopped because it was not working anymore and I was having disturbing thoughts running through my head. The only benefit I received was a 20lb weight loss, but it was not worth it. It kind of scared me to have these thoughts running through my head.

    Jeanne

  • James Jan 22, 2009

    It’s amazing how chemical changes can so easily impact mood and thought processes. And it’s so important to be aware of. Thanks for sharing!

  • Don Jan 22, 2009

    I was on Topamax and didn’t have suicidal thoughts–I had homicidal thoughts. I actually had visions of killing people. My doctor never warned me about any mental or emotional issues, but I found some reports on the NIH website.

    Thank God, I never acted on any of the thoughts. My wife did remove all weapons from the house and I gave up driving until all effect of the Topamax left me after stopping the drug.

  • Charlene Mar 12, 2009

    I have been taking Topamax for several years and it helps for the most part, the only thing is that after about 6 mnths I have to up the dose because I get used to the dose and then it doesnt work. And I am also on 2 anti-depressants as well. I have had my migraines for 26 yrs so I guess I will take whatever I need to just not to have one.

  • TheDailyHerb May 25, 2009

    I’ve been on most of those meds you mention. They did nothing for me except make me sicker, gained 20% of my body weight in 6 weeks, developed reoccurring “functional” ovarian cysts that ruptured whenever I ovulated (yeah, once a month), and caused suicidal ideology. I have since fired my neuro (yes, hired a more competent doc), weaned myself off of all their “preventatives”, and have turned to a natural approach for prevention.

    I do, still, however, turn to the triptans for immediate relief. Do you know if it’s possible to build a tolerance to triptans? They are seeming to work less well over the long haul for me.

  • Chris Jan 16, 2013

    I tried Topamax for a couple of weeks several years ago. The crushing sleepiness and the disconnected thinking left me so depressed that I was in tears, and I quit taking it. I will never touch the stuff again.

  • donna Jan 16, 2013

    I was on Topamax for about 6 months – I was virtually migraine free, but the side effects were awful! I experienced weird smells, tingling hands and feet, and my mouth tasted like a cross between copper and blood. Then there was the word retrieval and short term memory issue! (I still have some issues with word retrieval and it is very upsetting) I was put on Depakote, which lessened the migraines, but did not rid me of them, and I just didn’t feel like myself.

  • DeeDee Jan 16, 2013

    I also had disturbing thoughts that ran through my head when I took Topamax! It was scary, almost like hearing voices, but they were multiple thoughts heard at the same time out loud in my head. Like it had removed a filter inside my brain. Needless to say, I quit taking it. Gabapentin and Zonisamide are VERY helpful to me and I’ve never had suicidal thoughts. The physical pain that they take away make the difference between my being home-bound or not.

  • Kyra Jan 17, 2013

    I h ave taken Topamax for the last 8-9 years. I was part of the original crowd to be given the script in my doctors office. I had tingling in my fingers and toes. I also found that any soda tasted flat and weird. (not a bad thing, as to this day I will rarely have anything carbonated) And I still get a weird toe cramp that my doctor said is directly related. However, I went from having 3-4 migraines a week to maybe one a month, which in many cases could be warded off with motrin and a nap. Topamax gave me the ability to work outside my home and have a life free of pain medication. I could care less about the smaller side effects…And even when, just this past year, I went through a bought of depression, I didn’t have any suicidal tendencies. The worst thing that has happened with Topamax is Diet Coke tastes salty and I get an occasional charlie horse in my toe. I think I can live with that, instead of the overwhelming pain of the migraines I use to have.

  • sally Mar 22, 2013

    I was on topamax for one and a half years which did improve the frequency of my migraines. However, I was fairly “stupid” while on it not able to do simple math and I developed a rare side effect for a female, kidney stones so I had to go off of it. Now I have started gabapentin and am wondering what other people have experienced while on it.

Leave a Comment